# SDR CA120919001

- Difficulty date: September 8, 2012
- Submitted: September 14, 2015
- Operation: General aviation
- Make and model: Bell 412
- Engine: Pwa PT6T3B
- System (JASC): 7250 · Turbine Section
- Part: Turbine Wheel
- Part number: 3024211
- Condition: Fractured
- Location: Engine
- Part time: 1,621 hours
- Stage of operation: DE
- How discovered: O
- Nature of condition: Z
- Precautionary procedure: E, A

## Discrepancy

(CAN) IN FLIGHT SHUTDOWN.  PILOT REPORTED THAT WHILE PULLING POWER, HE HEARD A SERIES OF NOISES, FOLLOWED BY A SHUDDER AND VIBRATION. THE RESULT OF THIS WAS A DECREASE IN ROTOR RPM, FOLLOWED BY A DECAY OF N1.  THE FLIGHT OFFICER REPORTED N1 DROPPED TO APPROXIMATELY 40 PERCENT AND A T5 THAT SPIKED TO APPROXIMATELY 1000 DEGREES CELSIUS. THE POWER SECTION WAS SECURED AND THE ACFT MADE AN UNEVENTFUL SINGLE ENGINE LANDING.  EXTERNAL EVALUATION PRIOR TO BORESCOPE INSPECTION, REVEALED NO EXTERNAL DAMAGE FROM THE IN-FLIGHT SHUTDOWN EVENT.  THE BORESCOPE INSPECTION SUMMARY SHOWED THE COMPRESSOR TO BE CLEAN, AND LITTLE OR NO FOD WAS EVIDENT.  THE COMPRESSOR ADDITIONALLY ROTATED FREELY. THE HOT SECTION DID EXHIBIT SEVERE DISTRESS, ALL 58 TURBINE BLADES HAD BEEN FRACTURED AT THE TIPS. THE CT SHROUDS, ALSO EXHIBITED DISTORTIONS, AND SURFACE ANOMALIES. THE CTVR, SHOWED SIGNS OF CRACKING BUT CONSIDERED NORMAL FOR TIME IN SERVICE. THE PT SECTION APPEARED INTACT. THE PT WHEEL ROTATED FREELY, AND ALL PT BLADES WERE UNSCATHED. THE PTVR SHOWED SIGNS OF CONTAMINATION ON THE AIRFOIL SURFACE.  THE RESULTS N1 DECAY, POST THE IN-FLIGHT EVENT, WAS A RESULT OF THE CT BLADE DISTRESS.  THE EXACT CAUSE OF THE CT BLADE DISTRESS HAS YET TO BE DETERMINED, AND WILL REQUIRE FURTHER DETAILED INSPECTION, POST POWER SECTION DISASSEMBLY.
